Letter to the Editor: A Short Complex-Variable Proof of the Titchmarsh Convolution Theorem

  • Thomas RansfordEmail author


The Titchmarsh convolution theorem is a celebrated result about the support of the convolution of two functions. We present a simple proof based on the canonical factorization theorem for bounded holomorphic functions on the unit disk.


Convolution Laplace transform Singular inner function 

Mathematics Subject Classification

Primary 42A85 Secondary 30JXX 



  1. 1.
    Boas Jr., R.P.: Entire Functions. Academic Press Inc., New York (1954)zbMATHGoogle Scholar
  2. 2.
    Crum, M.M.: On the resultant of two functions. Q. J. Math. Oxford Ser. 12, 108–111 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Donoghue Jr., W.F.: Distributions and Fourier Transforms. Pure and Applied Mathematics, vol. 32. Academic Press, New York (1969)zbMATHGoogle Scholar
  4. 4.
    Doss, R.: An elementary proof of Titchmarsh’s convolution theorem. Proc. Am. Math. Soc. 104(1), 181–184 (1988)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Dufresnoy, J.: Sur le produit de composition de deux fonctions. C. R. Acad. Sci. Paris 225, 857–859 (1947)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Duren, P.L.: Theory of \(H^{p}\) Spaces. Pure and Applied Mathematics, vol. 38. Academic Press, New York (1970)zbMATHGoogle Scholar
  7. 7.
    Kalisch, G.K.: A functional analysis proof of Titchmarsh’s theorem on convolution. J. Math. Anal. Appl. 5, 176–183 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Koosis, P.: On functions which are mean periodic on a half-line. Commun. Pure Appl. Math. 10, 133–149 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Lax, P.D.: Translation invariant spaces. Acta Math. 101, 163–178 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Lions, J.L.: Supports dans la transformation de Laplace. J. Anal. Math. 2, 369–380 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Mikusiński, J.G.: A new proof of Titchmarsh’s theorem on convolution. Stud. Math. 13, 56–58 (1953)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Mikusiński, J.G.: Operational Calculus. International Series of Monographs on Pure and Applied Mathematics, vol. 8. Pergamon Press, Państwowe Wydawnictwo Naukowe, New York, Warsaw (1959)zbMATHGoogle Scholar
  13. 13.
    Titchmarsh, E.C.: The zeros of certain integral functions. Proc. Lond. Math. Soc. (2) 25, 283–302 (1926)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Département de mathématiques et de statistiqueUniversité LavalQuébec CityCanada

Personalised recommendations